Texas, 2017

Hail in Texas, April 16, 2017

April 16, 2017 · NWS AMA · 28 events in 3 counties and zones

A dryline out ahead of a cold front moving east across the central TX/OK Panhandle during the day on the 16th helped set up the environment for storm development. Eventually, it turned out to be a meso-boundary working west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dryline out ahead of a cold front moving east across the central TX/OK Panhandle during the day on the 16th helped set up the environment for storm development. Eventually, it turned out to be a meso-boundary working west. In an environment where MUCAPE was 2000-3000 J/Kg with little to no CIN and 30-40 kts of effective shear, a supercell formed along the westward moving outflow boundary and produced large hail at times around baseball size. The one supercell then drifted south of Amarillo along another outflow boundary and dissipated by later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 2:21 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 16, 2:21 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
321 PM CDT Sun Apr 16 2017

.SHORT TERM...Through tonight...
A surface low was located near McLean, Texas this afternoon. A
cold front has stalled from the northeast Texas Panhandle
southwestward into western Donley County. A surface trough is
located just east of the stalled front. Thunderstorms are expected
to develop and move southeastward across the eastern Texas
Panhandle with help from these features. An old outflow boundary
has also moved into the far eastern Texas Panhandle. This has
caused the winds to be more backed to the southeast which will
improve the directional low level flow into any thunderstorms that
develop. However, this outflow air is a little on the cool side
and may not help in the instability department for the storms. At
any rate, the best chance of thunderstorms will be across the
southeast Texas Panhandle as we move through the evening. Heavy
rain, large hail and damaging winds will be the main threats from
these storms. More isolated showers and non-severe storms will be
possible behind the front overnight across the rest of the area as
a couple of upper air disturbances move over.

LG

&&

.LONG TERM...Monday through Saturday...
Monday will see high pressure start to build in. Easterly flow
will allow for low level upslope to create a stratus deck that
could stick around most of the day. A weak shortwave will be
crossing the area Monday afternoon, and it has the chance to set
off some showers and thunderstorms. The limiting factors to
whether or not the Panhandles will see these is if we can get the
stratus to clear out and allow for diurnal heating to aid in
creating instability. Short range models indicate the storms are
more likely to form over New Mexico, which may lead to these dying
off before they get to the Panhandles.

Tuesday through Thursday will be dry as zonal flow takes over
before the next big system comes down. Models are coming more into
consensus on the arrival time/location. Precip looks likely to
start Thursday night and push out by Saturday morning. Forecast
soundings don't show much in terms of chances for severe weather.
The cold front associated with the system will bring some colder
temps to the area, but for now, only seeing cold rain to go with
it.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  74  57  85  59 /  20  20   5   0   0
Beaver OK                  54  71  58  87  63 /  30  20  10   0   5
Boise City OK              50  70  53  85  56 /  20  20  10   0   5
Borger TX                  56  75  57  87  61 /  20  20   5   5   0
Boys Ranch TX              54  76  55  88  58 /  20  20   5   0   0
Canyon TX                  53  75  57  85  59 /  20  20   5   0   0
Clarendon TX               56  75  59  85  60 /  50  20  20   0   5
Dalhart TX                 51  73  53  86  55 /  20  20  10   0   0
Guymon OK                  53  71  55  87  60 /  20  20  10   0   5
Hereford TX                52  76  56  85  58 /  20  20   5   0   0
Lipscomb TX                55  72  58  85  62 /  30  20  10   0   5
Pampa TX                   54  72  58  84  61 /  30  20  10   5   0
Shamrock TX                57  74  59  85  61 /  60  20  20   0   5
Wellington TX              58  76  59  85  61 /  60  20  20   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Apr 16, 1:27 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Sun Apr 16 2017

OKZ001>003-TXZ001>020-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
227 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the southeastern two-thirds of
the combined Texas and Oklahoma Panhandles this afternoon and
evening. The best chance for thunderstorms will be across the far
southeast Texas Panhandle generally along and southeast of a line
from Clarendon to Shamrock. Some storms may be severe with large
hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

While highly conditional, there is a slight chance for isolated
thunderstorms across a large portion of the combined Panhandles on
Monday. The threat for strong to severe storms looks minimal at
this time.

Thunderstorms will be possible again on Thursday Night and Friday
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

Beat

In the hours before

Special weather statement, Apr 16, 3:54 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT SUN APR 16 2017

TXZ014-162230-
Gray TX-
454 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 530 PM
CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lefors to 6 miles west of
Kellerville. Movement was north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 10055 3528 10093 3545 10096 3547 10054
      3533 10054
TIME...MOT...LOC 2154Z 191DEG 5KT 3537 10088 3537 10062

14

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Gray

When
April 16, 4:24 PM CST
Where
Gray County, 0.89 mi NW of Lefors
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.440, -100.830

Hail, Gray

When
April 16, 4:32 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
0.88 in hail
Reported by
Public
Coordinates
35.440, -100.800

Hail, Gray

When
April 16, 4:36 PM CST
Where
Gray County, 1.82 mi WNW of Lefors
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.850

Hail, Gray

When
April 16, 4:45 PM CST
Where
Gray County, 1.69 mi E of Lefors
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.790

On Highway 273.

Hail, Gray

When
April 16, 4:50 PM CST
Where
Gray County, 6.53 mi WSW of Lefors
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.400, -100.930

Hail, Gray

When
April 16, 4:52 PM CST
Where
Gray County, 1.13 mi E of Lefors
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.800

Hail, Gray

When
April 16, 4:56 PM CST
Where
Gray County, 4.83 mi SW of Lefors
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -100.880

Hail, Gray

When
April 16, 5:01 PM CST
Where
Gray County, 7.61 mi WSW of Lefors
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.400, -100.950

Hail, Gray

When
April 16, 5:09 PM CST
Where
Gray County, 4.18 mi S of Pampa
Measured
1.75 in hail
Reported by
Public
Coordinates
35.470, -100.960

Hail, Gray

When
April 16, 5:10 PM CST
Where
Gray County, 8.35 mi WSW of Lefors
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.390, -100.960

Hail, Gray

When
April 16, 6:03 PM CST
Where
Gray County, 13.56 mi SSE of Kings Mill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.290, -101.010

Hail, Gray

When
April 16, 6:04 PM CST
Where
Gray County, 15.29 mi S of Kings Mill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.040

Hail, Gray

When
April 16, 6:04 PM CST
Where
Gray County, 13.13 mi SW of Lefors
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.300, -100.990

Hail, Carson

When
April 16, 6:12 PM CST
Where
Carson County, 7.46 mi NNW of Groom
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.300, -101.150

Hail, Carson

When
April 16, 6:32 PM CST
Where
Carson County, 6.62 mi NW of Groom
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.270, -101.180

Hail, Carson

When
April 16, 6:35 PM CST
Where
Carson County, 5.56 mi N of Groom
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.280, -101.110

Hail, Carson

When
April 16, 6:52 PM CST
Where
Carson County, 4.84 mi NW of Groom
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.250, -101.160

Hail, Carson

When
April 16, 6:56 PM CST
Where
Carson County, 4.84 mi NW of Groom
Measured
2 in hail
Reported by
Public
Coordinates
35.250, -101.160

Hail, Carson

When
April 16, 6:59 PM CST
Where
Carson County, 3.95 mi NW of Groom
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.240, -101.150

Hail, Carson

When
April 16, 7:06 PM CST
Where
Carson County, 7.34 mi E of Conway
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.200, -101.250

Hail, Carson

When
April 16, 7:06 PM CST
Where
Carson County, 8.62 mi ENE of Conway
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.250, -101.240

Hail, Carson

When
April 16, 7:07 PM CST
Where
Carson County, 4.52 mi W of Groom
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.200, -101.180

Hail, Carson

When
April 16, 7:07 PM CST
Where
Carson County, 1.32 mi WNW of Groom
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.210, -101.120

Hail, Carson

When
April 16, 7:14 PM CST
Where
Carson County, 7.34 mi E of Conway
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
35.200, -101.250

Hail, Carson

When
April 16, 7:15 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.200, -101.110

Hail, Armstrong

When
April 16, 7:28 PM CST
Where
Armstrong County, 4.18 mi N of Claude
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.180, -101.360

Hail, Armstrong

When
April 16, 8:14 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.030, -101.190

Hail, Armstrong

When
April 16, 8:20 PM CST
Where
Armstrong County, 4.57 mi W of Claude
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.110, -101.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694932, 694933, 694934, 694935, 694936, 694937, 694938, 694939, 694940, 694941, 694943, 694944, 694945, 694946, 694947, 694948, 694949, 694950, 694951, 694952, 694953, 694954, 694955, 694956, 694958, 694959, 694960, 694961.